ACE OR ARB: Husband just received a... - British Heart Fou...

British Heart Foundation
19,022 members12,987 posts

ACE OR ARB

1AnneMcC
1AnneMcC

Husband just received a letter from consultant following telephone consultation which suggests changing Ace to ARP for persistent dry cough. He is on

Ramipril 5 mg x1

Aspirin 75 mg x1

Ticagrelor 90 mg x1

Bisoprolol 1.25 mg x1

Atorvastatin 80 mg x 1

Lansoprazole 30 mg x1 (we discontinued this as side effects increased side effects of others).

Any recommendations or advice greatly appreciated. Stay safe.

Also what does this alphabet soup mean!

15 Replies
oldestnewest
MichaelJH
MichaelJHHeart Star

ARBs have a different action so should not cause a cough. In fact if the person has a cough it is more likely to be caused by Asthma or COPD. So an ARB is worth trying.

As you know Ramipril is an ACE Inhibitor which are well known for causing a dry cough in some. Good luck.

1AnneMcC
1AnneMcC
in reply to MichaelJH

He only went on this combination of meds after his heart attack at New Year. No asthma or copd, thankfully. His 'other' cough started before Christmas but gp didn't prescribe antibiotics as there was no phlegm. That came after lockdown so consultant recommended antibiotics which he got and have worked. This persistent cough must be a side effect and it's getting him/us down. Thanks.

Ramipril can often cause a cough, as it did with mum, who was taking it for high blood pressure. Swapped to a different drug Losartan (an ARB I believe) to control BP and cough went.

I agree with what the others have said.

Do you happen to know the ejection fraction from the Echo done in December?

Has a particular ARB been suggested?

The 'prils' (ACE inhibitors) can cause a cough as a side effect, but this often disappears with time.

I was put on Ramipril after surgery and developed a dry cough was changed to Candesartan and cough disappeared.

Same here, started on ramipril after heart attack, got annoying cough, changed to candesartan (an ARB) and cough went away.

As for the alphabet soup:

Ramipril: an ACE (angiotensin converting enzyme) nhibitor to help control blood pressure by inhibiting your body from making stuff that tenses up your blood vessels.

Similar effect can be gained using an ARB (angiotensin receptor blocker) such as candesartan, which lets your body continue making the stuff but blocks it from having an effect (or so much of an effect) on your blood vessels.

I would question why no replacement for Lansoprazole?

I had my Lansoprazole stopped due to side effects, they never replaced it with anything. Approx. 6 months later was rushed in with suspect HA, turned out I had reacted to the Aspirin as nothing to protect stomach, said I had to have something. Put me on Omeprazole, that solved that problem.

Gaz_chops
Gaz_chops
in reply to Gaz_chops

Meant to add, just in case -

After being on Omeprazole for a couple of months, was feeling really dreadful, tired, no energy, exercise was a struggle. Had bloods done and Vit B9 (Folate) was very low, turns out Omeprazole can cause the loss of absorption from foods etc. prescribed a 5mg Folic Acid, within 48hrs I felt like partying.

TRST
TRST
in reply to Gaz_chops

That's really interesting Gaz_chops thank you.

I was changed from Ramipril to Candesartan because I had a cough.

It made all the difference. Ace inhibitors are known to cause a cough.

Pete

The ticagrelor is BD - twice daily not once. All other drugs are OD- once daily.

I had 'the Ramipil cough'. I persisted with Ramipil for several months but it just got worse and worse. Changed to Candestartan and the cough went away.

I am on Lansoprazole and some of the other meds your husband is on. My Lansoprazole prescription has to be renewed monthly while the others are 3 monthly so there are times when I forget & it runs out. Within a couple of days of not taking it I develop a cough, particularly at night when in bed.

Hi Anne. I was on a very similar cocktail until last summer. My problem was numb/hyper-sensitive feet, rather than a cough. HF consultant changed my Ramipril (Ace inhibitor) to Candesartan (ARB) to see if it would improve my feet. It didn't make any difference.

(In January, he changed my Bisoprolol to Carvedilol, which has helped a bit.)

The Ramipril cough is a well known side effect. Like others here, mine cleared up quickly when changed to Losartan ( an ARB). The BHF website explains all the different medications.

You may also like...